Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Melbourne, FL

May 17, 2018Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 17, 2018, 2:25 PM EDT for Lake County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 2:25 PM EDT (18:25 UTC)
Expired
May 17, 2018, 3:00 PM EDT
In force
35 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lake County, FL

The radar

The Melbourne radar (KMLB), 141 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1139 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WUUS52 KMLB 171825
SVRMLB
FLC069-171900-
/O.NEW.KMLB.SV.W.0028.180517T1825Z-180517T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
225 PM EDT THU MAY 17 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lake County in east central Florida...

* Until 300 PM EDT.

* At 225 PM EDT, a severe thunderstorm was located near Pittman, or
  near Paisley, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eustis, Tavares, Mount Dora, Paisley and Mid Florida Lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2896 8174 2896 8166 2905 8166 2905 8164
      2923 8164 2922 8162 2920 8161 2920 8159
      2917 8152 2916 8152 2912 8150 2910 8150
      2909 8146 2907 8146 2879 8161 2883 8177
TIME...MOT...LOC 1825Z 194DEG 26KT 2895 8164 

HAIL...1.00IN
WIND...60MPH
 
$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:50 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 17, 9:50 AM EDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
950 AM EDT Thu May 17 2018

.DISCUSSION...

Near repeat of Wed WX pattern this aftn. The GOMex low has lifted
into the Deep South and has weakened into a broad H100-H70 cyclonic
circulation. This feature is will interacting with the Bermuda Ridge
axis over the FL Straits/Nrn Bahamas to maintain a brisk S/SW acrs
the FL peninsula. Moist/unstable airmass overhead and upstream with
PWat values btwn 2.00"-2.25", H100-H70 mean RH values btwn 80-90pct,
and H85-H70 lapse rates btwn 5.5-6.0C/KM.

Mrng RAOBs once again show no sig inversions outside of the H100-H95
lyr, suggesting that free convection will dvlp shortly aft the
sfc/low lvl inversions burn off. An extensive mid/upr lvl cloud deck
may slow sfc heating enough to delay the initial onset of precip,
but the deep S/SW flow and sfc dewpoints in the M70s will provide
sufficient heating and instability to allow convective temps in the
L/M80s to be reached before noon, with wdsprd shras/sct tsras dvlpg
by midday/early aftn.

The entire FL peninsula remains on the ascending flank of the low
over the Deep South, while RAP40 analysis shows strong positive mid
lvl omega/upr lvl divergence values streaming up the south
peninsula. Furthermore, a noteworthy H85-H50 vort max directly
upstream over the Keys/wrn Cuba. S/SW flow thru the H100-H70 lyr
will allow the west coast seabreeze to dominate, with the mean H85-
H50 steering flow concentrating activity over the eastern peninsula
by late aftn, mainly north of Sebastian Inlet/Lake-K. Enhanced storm
potential along and east of the FL Turnpike where storms interact
with the east coast sea breeze. Sct shras/tsras lingering thru
midnight.

Mrng fcst package of 70/80 PoPs is on target...updates to refresh
wording.

&&

.AVIATION...Thru 18/12Z.
Sfc Winds: Thru 17/18Z..S/SW 7-11KTS. Btwn 17/18Z-17/21Z...coastal
sites S of KTIX bcmg S/SE 8-12KTS. Btwn 18/00Z-18/03Z...bcmg S/SE 3-
6KTS.

Vsbys/WX/Cigs: Thru 17/16Z...lcl IFR cigs btwn FL005-009...
prevailing cigs AOA FL120...S of KISM-KTIX slgt chc MVFR shras. Btwn
17/16Z-17/19Z...cigs btwn FL040-060 nmrs MVFR shras/sct IFR tsras.
Btwn 17/20Z-17/
/slgt chc LIFR +tsra with sfc G35KTS. Btwn 18/00Z-18/02Z...chc MVFR
shra/IFR tsras. Btwn 18/02Z-18/06Z...slgt chc MVFR shras.

&&

.MARINE...
Weak low pres system over the Deep South will combine with the
Bermuda ridge axis over the Nrn Bahamas/FL Straits to generate a
gentle to moderate S/SW breeze over the lcl Atlc...S/SE near the
coast by mid aftn as the east coast sea breeze dvlps. Seas 2-4FT
nearshore and 3-5FT offshore in an easterly background swell.
Prolonged southerly fetch will place much of the Treasure Coast
waters in the Bahama shadow, resulting in rough short pd seas AOB
5sec. Wdsprd shras/tsras with shras/tsra moving offshore in the late
aftn/early evng.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term/Aviation...Bragaw
Radar/Impact WX.......Smith
Hazardous weather outlook, May 17, 9:28 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
928 AM EDT Thu May 17 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
928 AM EDT Thu May 17 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Daytime heating combined with deep tropical moisture and local
sea/lake breezes will once again produce numerous to widespread
showers and scattered lightning storms across east central Florida
today. Activity will begin earlier than yesterday, with showers
already moving northward across the Treasure Coast. Coverage of
showers and isolated thunderstorms will increase after noon,
beginning first in southern areas, moving toward the northeast at
25 to 30 MPH. Torrential rain, brief gusty winds of 40 to 50 MPH,
and frequent cloud to ground lightning strikes are possible with
the strongest storms today. Move indoors to safety if you hear
thunder or if skies look threatening.

.FLOOD IMPACT...
Between 1 and 3 inches of rainfall in a 60 to 90 minute period is
expected with the most intense storms this afternoon. This will
likely cause some temporary inundation of roads and other poor
drainage areas, especially in locations which have received heavy
rainfall over the past several days. Motorists should reduce their
speed when encountering heavy rain. Never drive into areas where
water covers the roadway.

.RIP CURRENT IMPACT...
A northward flowing longshore current will once again be present
in the surf zone at the central Florida Atlantic beaches today due
to a persistent moderate southeast breeze. Remember to never try
and swim directly against any current, whether it is a rip current
or a longshore current. Always swim in sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of 35 to 45 knots will be possible over the nearshore
Atlantic, Intracoastal Waterway, and on inland lakes. Boaters
should be on the lookout for storms approaching quickly from the
southwest, and move to safe harbor if storms threaten.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Deep tropical moisture will remain in place through this weekend.
Numerous showers and a few storms are expected each day, mainly
during the afternoon and early evening. Locally heavy rain is
expected, with accumulations of 1 to 3 inches in the most intense
storms, along with dangerous cloud to ground lightning and brief
gusty winds. Coverage of afternoon and evening storms is expected
to decrease slightly early next week.

.SPOTTER INFORMATION STATEMENT...
Formal spotter activation is not anticipated today. However, storm
spotters are still requested to submit any rainfall reports of 2
inches or more to the National Weather Service in Melbourne.

Smith/Volkmer

In the hours before

Special weather statement, May 17, 10:51 AM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1051 AM EDT THU MAY 17 2018

FLZ047-053-054-058-059-171615-
St. Lucie FL-Okeechobee FL-Southern Brevard County FL-Osceola FL-
Indian River FL-
1051 AM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. LUCIE...OKEECHOBEE...
WESTERN INDIAN RIVER...SOUTHWESTERN BREVARD AND SOUTHEASTERN OSCEOLA
COUNTIES UNTIL 1215 PM EDT...

At 1051 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Four Seasons Estates, or 10 miles northeast of
Treasure Island, moving north at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Treasure Island, Okeechobee and Fellsmere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2718 8074 2721 8079 2719 8086 2730 8100
      2730 8103 2733 8105 2735 8103 2737 8105
      2739 8112 2813 8107 2812 8062 2810 8061
      2811 8059 2812 8058 2810 8058 2809 8061
      2802 8058 2721 8058 2721 8068 2717 8068
TIME...MOT...LOC 1451Z 186DEG 30KT 2735 8072

Smith
Special weather statement, May 17, 11:46 AM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1146 AM EDT THU MAY 17 2018

FLZ045-047-053-147-171645-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-
1146 AM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD...SOUTHEASTERN
ORANGE AND NORTHEASTERN OSCEOLA COUNTIES UNTIL 1245 PM EDT...

At 1145 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Viera, or 10 miles northwest of Camp Holly Fish Camp,
moving north at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Melbourne, Titusville, Rockledge, Cocoa and Cocoa Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2841 8058 2828 8061 2857 8060 2831 8066
      2834 8068 2811 8057 2812 8108 2879 8097
      2879 8085 2841 8072 2859 8072 2858 8068
      2858 8067 2879 8084 2877 8073 2879 8074
      2879 8073 2846 8052
TIME...MOT...LOC 1545Z 179DEG 27KT 2821 8086

Smith
Local storm report, May 17, 12:05 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1205 PM EDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     TSTM WND GST     MELBOURNE AIRPORT       28.10N 80.64W
05/17/2018  M39 MPH          BREVARD            FL   ASOS

            GUST OF 34 KNOTS FROM THE SW.

&&

PG
Local storm report, May 17, 12:57 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1257 PM EDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     TSTM WND GST     PATRICK AIR FORCE BASE  28.24N 80.61W
05/17/2018  M40.00 MPH       BREVARD            FL   AWOS

            GUST OF 35 KNOTS FROM THE SW.

1230 PM     TSTM WND GST     KISSIMMEE AIRPORT       28.29N 81.44W
05/17/2018  M39.00 MPH       OSCEOLA            FL   AWOS

            GUST OF 34 KNOTS FROM THE SE.

&&

PG
Special weather statement, May 17, 1:56 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
156 PM EDT THU MAY 17 2018

FLZ044-045-053-144-171900-
Northern Lake County FL-Osceola FL-Orange FL-Southern Lake County FL-
156 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAKE...WESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 300 PM EDT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm near
Four Corners, or 10 miles west of Bay Lake, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Apopka, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8195 2897 8140 2875 8141 2872 8143
      2871 8146 2864 8146 2864 8142 2814 8146
      2814 8152 2820 8152 2826 8156 2826 8166
      2835 8166 2835 8179 2836 8179 2836 8186
      2835 8186 2835 8196
TIME...MOT...LOC 1756Z 196DEG 22KT 2837 8174

Smith
Special weather statement, May 17, 2:19 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
219 PM EDT THU MAY 17 2018

FLZ059-064-171915-
St. Lucie FL-Martin FL-
219 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND
EASTERN MARTIN COUNTIES UNTIL 315 PM EDT...

At 219 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm City, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Jupiter Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2698 8009 2697 8040 2741 8048 2743 8032
      2734 8027 2735 8026 2738 8026 2743 8030
      2744 8028 2719 8016 2725 8032 2724 8032
      2717 8026 2720 8026 2721 8022 2716 8019
      2697 8008
TIME...MOT...LOC 1819Z 182DEG 21KT 2710 8026

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:51 AM EDTSpecial Weather StatementMLBOkeechobee84 min
May 17, 11:38 AM EDTSpecial Marine WarningMLB97 min
May 17, 11:46 AM EDTSpecial Weather StatementMLBBrevard59 min
May 17, 1:02 PM EDTSpecial Marine WarningMLB88 min
May 17, 1:56 PM EDTSpecial Weather StatementMLBLake64 min
May 17, 2:19 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie56 min
May 17, 3:03 PM EDTSpecial Weather StatementMLBFlagler42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.